| Catalog Number |
2030-6516-1 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Inflammation (1932); Injury (2348); Reaction (2414); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
07/09/2008
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Photographs of explanted components show one intact screw and two screws with missing heads noted.Since it is unknown which screws were broken, all screws have been reported.Review of the device history records indicates devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.Conclusion: no readable post-operative x-ray of the primary right total hip arthroplasty prior to the (b)(6) 2008 post head fracture films to allow for evaluation of the initial acetabular position and seating of the alumina insert are available for review.In a ceramic/ceramic bearing a vertical acetabular position can contribute to mechanical failure.Delay in revision surgery from the time of the diagnosis of the ceramic bearing failure on (b)(6) 2008 until surgery on (b)(6) 2008 with the patient remaining active was largely responsible for the excessive fragmentation, metallosis, and diffuse distribution of the particular debris.There is nothing unique in the stryker products compared to competitive ceramic/ceramic bearings that contributed to the complications in this case which were increased by delay in revision surgery.Based upon the information available for review, no determination can be made regarding the cause of the initial fracture of the ceramic bearing four years after implantation in this case.The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.
Event or Problem Description
It was reported through the attorney for the patient, as a result of a lawsuit, that allegedly the patient received a trident ceramic on ceramic hip system.It was further alleged that, the patient began to experience some difficulties, requiring a revision surgery on (b)(6) 2008." update as per medical review: "on (b)(6) 2008 a revision of the right total hip was performed with removal of loose, fractured ceramic pieces.Extensive metallosis was noted and a revision total hip was performed for a diagnosis of fractured ceramic head and liner, displaced metal liner, erosion superior acetabular shell, and extensive wear debris.".